Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Morristown, TN

August 16, 2003Russell County, Virginia

NWS Morristown, TN issued this flash flood warning at Aug 16, 2003, 5:27 AM EDT for Russell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 5:27 AM EDT (09:27 UTC)
Expired
Aug 16, 2003, 7:30 AM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 127 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 160928
FFWMRX
VAC167-161130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
527 AM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 730 AM EDT

* AT 525 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 6 MILES WEST OF HONAKER...OR 9
  MILES NORTH OF LEBANON.  THE THUNDERSTORM PRODUCING THE FLASH FLOOD
  WAS MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DRILL...13 MILES EAST OF DANTE...15 MILES NORTHEAST OF ST. PAUL...
  15 MILES NORTHEAST OF CASTLEWOOD...CLEVELAND...DYE...HONAKER...
  LEBANON...13 MILES NORTHEAST OF HANSONVILLE...ROSEDALE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. TURN AROUND...DONT DROWN.

LAT...LON 3715 8192 3698 8230 3689 8240 3672 8236
          3693 8173

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:08 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 16, 4:08 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 AM EDT SAT AUG 16 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************

EARLY MORNING FORECAST DISCUSSION
408 AM EDT SAT AUG 16 2003

LOTS OF SHOWERS AND STORMS ONGOING IN THE NE DUE TO UPPER LEVEL VORT
MAX MOVING SE ACROSS KY AT THIS TIME.  SHOULD SEE BULK OF ACTIVITY
MOVE OUT BY 7 AM OR SO.  OTHERWISE...WILL SEE A CHANCE OF SHOWERS
AND STORMS AREAWIDE THIS AFTERNOON IN POSSIBLE REDEVELOPMENT OF
ACTIVITY IN UNSTABLE AIRMASS.  NO VORT AS STRONG AS THIS PROGGED TO
COME THROUGH THIS AFTERNOON...AND THE LACK OF UPPER LEVEL SUPPORT
MAY INHIBIT OR LIMIT AFTERNOON ACTIVITY.  MODELS DISAGREE ON HOW
CONVECTIVE SITUATION WILL EVOLVE...BUT NEITHER ONE HAS BEEN THAT
GOOD LAST FEW DAYS ANYWAY.  BEST BET FOR CONVECTION LIKELY TO BE
SUNDAY AS FRONT MOVES THROUGH THE AREA...BUT UPPER LEVEL SUPPORT
DOES NOT LOOK APPEAR TO BE TIMED WELL WITH SURFACE FEATURE...SO HAVE
SLIGHTLY UNDERCUT GUIDANCE AT THIS TIME.  SUSPECT MAY NEED TO RAISE
SUNDAY POPS WITH LATER PACKAGES...BUT CONFIDENCE LOW AT THIS POINT.

MAX TEMPERATURES HAVE GONE ABOVE GUIDANCE LAST TWO DAYS...AND AM
BETTING ON THAT TO OCCUR AGAIN TODAY EXCEPT IN NE WHERE CONVECTIVE
DEBRIS AND VERY WET GROUND SHOULD LIMIT HEATING.

WILL NEED TO UPDATE AROUND 7 AM AND MAKE SMALL ADJUSTMENTS DEPENDING
ON WHAT CONVECTION DOES BETWEEN NOW AND THEN.

CHA   91  72  90  71 /  30  30  30  20
TYS   89  71  88  67 /  30  30  30  20
TRI   84  68  83  62 /  50  40  30  20
OQT   89  71  87  66 /  30  30  30  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
1015 PM EDT FRI AUG 15 2003

DURING THE AFTERNOON...CONVECTION DOMINATED ON THE HIGHER PLATEAU
TERRAIN AND ACROSS THE SMOKY MOUNTAINS. THIS EVENING CONVERGENCE HAS
SHIFTED INTO THE GREAT VALLEY AS THE HIGH TERRAIN COOLS AND DRAINS.
TSRA ARE FEEDING OFF THE UPR 80 AND 90 DEGREE HEAT OF THE AFTERNOON
PRODUCING SOME SMALL HAIL BUT MAINLY HEAVY RAIN. STILL SOME WEAK VORT
ENERGY TO ROTATE SE INTO FA OVRNIGHT AND IT MAY TAKE A WHILE FOR
CONVECTION TO SETTLE DOWN ACROSS CENTRAL EAST AND SOUTHEAST TN/SW
NC. WILL KEEP SCT POPS GOING FOR THE OVRNITE. NO UPDATES PLANNED

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT THU AUG 15 2003

SHORT TERM...UPPER LEVEL RIDGE IS SLOWING SHIFTING WESTWARD OVER
THE REGION.  THIS HAS ALLOWED A NORTH TO NORTHWESTERLY FLOW
ALOFT TO DEVELOP OVER THE REGION.  A COUPLE OF WEAK DISTURBANCE
IN THIS UPPER FLOW ALONG WITH A CONTINUED MOIST AND WEAKLY
UNSTABLE AIR MASS IN PLACE WILL KEEP A CHANCE OF
SHOWERS/THUNDERSTORMS IN THE FORECAST INTO SUNDAY.  THE TAIL END OF A
WEAK COOL FRONT IS PROGGED THROUGH THE AREA ON SUNDAY. BELIEVE MODELS
MAY BE A BIT FAST WITH THIS FEATURE SO HAVE CONTINUED AT LEAST SOME
PRECIP CHANCES ACROSS THE AREA INTO SUNDAY NIGHT. LITTLE CHANCE IN
TEMPERATURES EXPECTED IN THE SHORT TERM...THOUGH AN INCREASE IN
CLOUDS ON SUNDAY SHOULD PUT HIGHS A DEGREE OR TWO.

EXTENDED...MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THIS RUN
THROUGH MOST OF THE PERIOD BEFORE DIVERGING SOMEWHAT IN THEIR
SOLUTIONS BY LATE IN THE PERIOD. UPPER FLOW WILL CONTINUE TO AMPLIFY
EARLY NEXT WEEK WITH EAST COAST TROUGH SHARPENING IN RESPONSE TO AN
AMPLIFICATION OF THE CENTRAL PLAINS RIDGE. THIS WILL PUT OUR REGION
UNDER A NORTHWESTERLY FLOW ALOFT. ALL MODELS PROJECT A RELATIVELY DRY
REGIME THROUGH THIS TIME FRAME. FLOW WILL TEND TO DEAMPLIFY BY LATE
IN THE EXTENDED. THE CANADIAN GEM AND ECMWF MODELS SUGGEST A LOW
AMPLITUDE RIDGE WILL BUILD INTO THE SOUTHEAST...ALTHOUGH THE GFS DOES
NOT DEPICT THIS AND MAINTAINS A LOW AMPLITUDE TROUGH. SURFACE COLD
FRONT IS PROJECTED TO MOVE THROUGH THE SOUTHERN APPALACHIANS BY LATE
THURSDAY/EARLY FRIDAY. THIS WILL LIKELY BRING THE BEST CHANCE OF
ORGANIZED PRECIP TO THE AREA DURING THE EXTENDED PERIOD. GENERALLY
FOLLOWED GFS GUIDANCE NUMBERS FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:

CHA   71  88  70  88 /  30  30  30  30
TYS   69  86  70  86 /  30  30  30  30
TRI   69  83  69  82 /  30  30  40  40
OQT   69  86  70  86 /  30  30  30  30

LCM/MB

*********************************************************************

MID MORNING FORECAST DISCUSSION (UPDATE)
930 AM EDT FRI AUG 15 2003

HIGH PRESSURE RIDGE WILL RETROGRADE WESTWARD TODAY WITH FLOW
ALOFT BECOMING NORTHWESTERLY. HOWEVER...THE ATMOSPHERE WILL REMAIN
MOIST AND WEAKLY UNSTABLE INTO THE WEEKEND...KEEPING A CHANCE OF
CONVECTION OVER THE AREA.  ALL HANDLED WELL IN CURRENT FORECAST...
WILL UPDATE TO REMOVE MORNING WORDING ONLY.

MJB

*********************************************************************

In the hours before

Local storm report, Aug 16, 2:31 AM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 AM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    PINEY FLATS               TN   WIND DAMAGE
08/16/03   SULLIVAN                       A FEW TREES DOWN IN THE
                                          PINEY FLATS AREA.
                                          REPORTED BY SULLIVAN
                                          COUNTY 911.
Local storm report, Aug 16, 3:19 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    ELIZABETHTON              TN   WIND DAMAGE
08/16/03   CARTER                         SEVERAL TREES DOWN IN THE
                                          ELIZABETHTON AREA.
                                          REPORTED BY CARTER COUNTY
                                          911.

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.